Skip to main content
Log in

On the Generation of Nonlinear Semigroups of Contractions and Evolution Equations on Hadamard Manifolds

  • Published:
Mediterranean Journal of Mathematics Aims and scope Submit manuscript


In this paper, first we prove the Crandall–Liggett exponential theorem in nonlinear semigroup theory on Hadamard manifolds. This theorem states that a semigroup of contractions can be constructed by the resolvent of a monotone vector field on Hadamard manifolds. Then, we show that the generated semigroup satisfies the evolution equation governed by the monotone vector field. The results of this paper are extensions of the classical results of Crandall and Liggett (Am J Math 93:265–298, 1971) and Brezis and Pazy (Israel J Math 8:367–383, 1970) to Hadamard manifolds. Some examples are also presented in the last part of the paper.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  1. Ahmadi, P., Khatibzadeh, H.: Semi-group generated by evolution equations associtated with monotone vector fields. Publ. Math. Debrecen 93, 285–301 (2018)

    Article  MathSciNet  Google Scholar 

  2. Bacak, M.: Convergence of nonlinear semigroups under nonpositive curvature. Trans. Am. Math. Soc. 367, 3929–3953 (2015)

    Article  MathSciNet  Google Scholar 

  3. Bacak, M.: Convex Analysis and Optimization in Hadamard Spaces, De Gruyter Series in Nonlinear Analysis and Applications, 22. De Gruyter, Berlin (2014)

  4. Bacak, M., Reich, S.: The asymptotic behavior of a class of nonlinear semigroups in Hadamard spaces. J. Fixed Point Theory Appl. 16, 189–202 (2014)

    Article  MathSciNet  Google Scholar 

  5. Barbu, V.: Nonlinear Semigroups and Differential Equations in Banach Spaces. In: Translated from the Romanian. Editura Academiei Republicii Socialiste Romania, Bucharest; Noordhoff International Publishing, Leiden (1976)

  6. Berg, I.D., Nikolaev, I.G.: Quasilineariization and curvature of Aleksandrov spaces. Geom. Dedicata 133, 195–218 (2008)

    Article  MathSciNet  Google Scholar 

  7. Brezis, H.: Operateurs Maximaux Monotones et Semi-groupes de Contractions dans les Espaces de Hilbert, North-Holland Mathematics Studies, No. 5. Notas de Matematica (50), North-Holland Publishing Co., Amsterdam (1973)

  8. Brezis, H., Pazy, A.: Accretive sets and differential equations in Banach spaces. Israel J. Math. 8, 367–383 (1970)

    Article  MathSciNet  Google Scholar 

  9. Crandall, M.G., Liggett, T.M.: Generation of semi-groups of nonlinear transformations on general Banach spaces. Am. J. Math. 93, 265–298 (1971)

    Article  MathSciNet  Google Scholar 

  10. Iwamiya, T., Okochi, H.: Monotonicity, resolvents and Yosida approximations of operators on Hilbert manifolds. Nonlinear Anal. 54, 205–214 (2003)

    Article  MathSciNet  Google Scholar 

  11. Jost, J.: Nonpositive Curvature: Geometric and Analytic Aspects. Lectures Math. ETH ZNurich, BirkhNauser, Basel (1997)

  12. Jost, J.: Riemannian Geometry and Geometric Analysis. Springer, New York (2011)

    Book  Google Scholar 

  13. Jost, J.: Convex functionals and generalized harmonic maps into spaces of nonpositive curvature. Comment. Math. Helv. 70, 659–673 (1995)

    Article  MathSciNet  Google Scholar 

  14. Jost, J.: Nonlinear Dirichlet forms. In: New directions in Dirichlet forms, volume 8 of AMS/IP Stud. Adv. Math., pp. 1–47. Amer. Math. Soc., Providence, RI (1998)

  15. Kato, T.: Accretive operators and nonlinear evolution equations in Banach spaces. In: Nonlinear Functional Analysis (Proc. Sympos. Pure Math., Vol. XVIII, Part 1, Chicago, Ill., 1968) pp. 138-161 Amer. Math. Soc., Providence, RI (1970)

  16. Kato, T.: Nonlinear semigroups and evolution equations. J. Math. Soc. Jpn. 19, 508–520 (1967)

    Article  MathSciNet  Google Scholar 

  17. Khatibzadeh, H., Rahimi Piranfar, M.: An evolution equation governed by a quasi-nonexpansive mapping on Hadamard manifolds and its backward disceretization. Filomat 34, 2217–2224 (2020)

    Article  MathSciNet  Google Scholar 

  18. Khatibzadeh, H., Ranjbar, S.: A variational inequality in complete CAT(0) spaces. J. Fixed Point Theory Appl. 17, 557–574 (2015)

    Article  MathSciNet  Google Scholar 

  19. Komura, Y.: Nonlinear semi-groups in Hilbert space. J. Math. Soc. Jpn. 19, 493–507 (1967)

    Article  MathSciNet  Google Scholar 

  20. Kopecká, E., Reich, S.: A mean ergodic theorem for nonlinear semigroups on the Hilbert ball. J. Nonlinear Convex Anal. 11, 185–197 (2010)

    MathSciNet  MATH  Google Scholar 

  21. Li, C., Lopez, G., Martin-Marquez, V.: Monotone vector fields and the proximal point algorithm on Hadamard manifolds. J. Lond. Math. Soc. 79, 663–683 (2009)

    Article  MathSciNet  Google Scholar 

  22. Li, C., Lopez, G., Martin-Marquez, V., Wang, J.H.: Resolvents of set-valued monotone vector fields in Hadamard manifolds. Set-Valued Var. Anal. 19, 361–383 (2011)

    Article  MathSciNet  Google Scholar 

  23. Mayer, U.F.: Gradient flows on nonpositively curved metric spaces and harmonic maps. Comm. Anal. Geom. 6, 199–253 (1998)

    Article  MathSciNet  Google Scholar 

  24. Miyadera, I.: Nonlinear semigroups. Translated from the 1977 Japanese original by Choong Yun Cho. Translations of Mathematical Monographs, 109. American Mathematical Society, Providence, RI (1992)

  25. Munier, J.: Steepest desent method on a Reimanian manifold: the convex case. Balkan J. Geom. Appl. 12, 98–106 (2007)

    MathSciNet  MATH  Google Scholar 

  26. Nemeth, S.Z.: Variational inequalities on Hadamard manifolds. Nonlinear Anal. 52, 1491–1498 (2003)

    Article  MathSciNet  Google Scholar 

  27. Reich, S.: The asymptotic behavior of a class of nonlinear semigroups in the Hilbert ball. J. Math. Anal. Appl. 157, 237–242 (1991)

    Article  MathSciNet  Google Scholar 

  28. Reich, S., Shafrir, I.: Nonexpansive iterations in hyperbolic spaces. Nonlinear Anal. 15, 537–558 (1990)

    Article  MathSciNet  Google Scholar 

  29. Reich, S., Shoikhet, D.: Nonlinear Semigroups, Fixed Points, and Geometry of Domains in Banach Spaces. Imperial College Press, London (2005)

    Book  Google Scholar 

  30. Sakai, T.: Reimannian Geometry, vol. 149. American Mathematical Society, Providence (1996)

    Book  Google Scholar 

  31. Stojkovic, I.: Approximation for convex functionals on non-positively curved spaces and the Trotter-Kato product formula. Adv. Calc. Var. 5, 77–126 (2012)

    Article  MathSciNet  Google Scholar 

Download references


The authors are grateful to the referees for valuable comments and suggestions.

Author information

Authors and Affiliations


Corresponding author

Correspondence to H. Khatibzadeh.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Ahmadi, P., Khatibzadeh, H. & Mohebbi, S. On the Generation of Nonlinear Semigroups of Contractions and Evolution Equations on Hadamard Manifolds. Mediterr. J. Math. 18, 214 (2021).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI:


Mathematics Subject Classification